Texas, 2017

Funnel Cloud in Texas, August 10, 2017

August 10, 2017 · NWS HGX · 1 event in 1 county or zone

A funnel cloud was sighted in Matagorda County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A funnel cloud was sighted in Matagorda County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 10, 5:16 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 5:16 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
616 AM CDT Thu Aug 10 2017

.DISCUSSION...
Some patchy fog at KLBX and KCXO has produced some brief MVFR
conditions, but the fog is shallow and should burn off between
13-14z. The HRRR is bullish with rain chances today along a
developing sea breeze boundary. Fcst soundings show PW values
between 2.00 and 2.10 inches but the moisture profile looks dry.
A weak cap was noted near 850 mb, but the cap looks breakable
with heating. Have kept the VCTS for areas for southern TAF sites
but have removed the mention of precip from KCLL, KUTS and KCXO.
VFR conditions expected tonight with some patchy fog again
possible at KCXO/KLBX toward sunrise. 43

&&

.PREV DISCUSSION... /ISSUED 332 AM CDT Thu Aug 10 2017/

DISCUSSION...
A passing shower or two along with some patchy fog will be
possible early this morning, primarily across the Piney Woods
region. Ridging begins to take hold of the forecast today, helping
us return to a more typical summertime pattern. Could still get
some scattered showers and storms both today and Friday, primarily
along the sea breeze. Rain chances become more limited heading
into the weekend as the ridge remains overhead. With the lowering
chances for showers/storms, high temperatures will be on the rise
for much of the forecast period, generally ranging from the upper
80s right along the coast to the mid/upper 90s across the Brazos
Valley. Light to moderate south to southeasterly flow throughout
the upcoming week will keep humidity high, allowing heat index
values to surge into the 103-109 degree range during the
afternoons. Right now, Friday and Saturday are forecast to have
the highest heat index values, and heat advisories may be
required.

11

MARINE...
A light to moderate S/SE flow should persist for the next couple of
days. Swells propagating into the coastal waters will produced
elevated seas over the offshore waters today into this evening. A
SCEC is in effect for the offshore waters for the elevated seas.
Tide levels will remain about a foot or so above normal but will
remain well below critical thresholds for coastal flooding. The
gradient will begin to tighten Saturday night and Sunday as low
pressure over West Texas deepens and high pressure over the northern
Gulf moves east. Moderate onshore winds will likely persist for much
next week with high pressure over the eastern Gulf and low pressure
over West Texas.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      97  76  98  77  98 /  20  10  20  10   0
Houston (IAH)              93  78  96  78  94 /  40  10  30  10  10
Galveston (GLS)            89  82  89  82  89 /  40  10  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Aug 10, 2:46 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
346 AM CDT Thu Aug 10 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-110900-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
346 AM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
area today. High temperatures in the 90s with heat index values
around 103-109 may be dangerous. Please use caution when working
outside and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat index values will climb back into the 103-110 degree range
for the next several days. Heat advisories may be required. Please
use caution when working outside and drink plenty of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-110900-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
346 AM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible across the waters
today. Locally higher winds and waves are possible in and near
storms. Increased seas and long period swell from Hurricane
Franklin will continue across the waters today and into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Increased seas and long period swell from Hurricane Franklin
should begin to subside early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 2:55 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service HOUSTON/GALVESTON TX
355 AM CDT Thu Aug 10 2017

TXZ200-210>214-226-227-235>238-102100-
Liberty-Colorado-Austin-Waller-Harris-Chambers-Wharton-Fort Bend-
Jackson-Matagorda-Brazoria-Galveston-
Including the cities of Liberty, Cleveland, Dayton, Columbus,
Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View,
Brookshire, Houston, Pasadena, Katy, Tomball, Humble, Winnie,
Mont Belvieu, Anahuac, El Campo, Wharton, Pierce, Sugar Land,
Missouri City, Richmond, Rosenberg, Edna, Bay City, Palacios,
Pearland, Lake Jackson, Alvin, Angleton, Freeport, League City,
Texas City, Friendswood, and Galveston
355 AM CDT Thu Aug 10 2017

...Dangerous heat index values possible this afternoon...

Dangerous heat indices of 105-109 are forecast this afternoon,
generally along and south of the I-10 corridor. A heat advisory
may be required for this afternoon.

Please practice good heat safety today by staying hydrated and
using caution when working outdoors. Know the signs of heat stress
and seek medical attention if you suspect that you or someone else
is experiencing heat illness.

The radar

The Houston radar (KHGX), 121 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Matagorda

When
August 10, 8:52 AM CST to 8:54 AM CST
Where
Matagorda County, 1.39 mi WNW of S Texas Nuclear Pland
Reported by
Public
Coordinates
28.790, -96.050

A funnel cloud was reported near the South Texas Nuclear Plant.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706089.